What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at May 28, 3:42 AM EST, 1 hour 18 minutes earlier.
Area forecast discussion, May 28, 3:42 AM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
442 AM EDT Sat May 28 2022
.SYNOPSIS...
A cold front slowly crosses the area today. Weak high pressure
then builds in tonight through late Sunday. A back door cold
front pushes south Monday and Monday night, followed by high
pressure building in for Tuesday into Wednesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Warm, moist air with PWATs of 1.5 to 1.6 inches continues to
track over a quasi-stationary front across northern Aroostook
County this morning, leading to steady rain and isolated
embedded thunderstorms producing heavier rain. See WPC mesoscale
precipitation discussion number 262 and the hydro discussion
below for more details. This area is expected to move out this
morning, while another remnant MCV clips Downeast Maine with
showers and a brief period of steadier rain. A shortwave trough
over PA and broader longwave trough across the Eastern U.S. into
Quebec will move east today, forcing a cold front through the
entire area by this evening. Another narrow area of around 500
to 1,000 j/kg of SBCAPE will develop this afternoon across the
Central Highlands and along I-95. This area will see the best
chance of an isolated to scattered thunderstorm and more
numerous showers this afternoon. Effective bulk shear is only
around 30 kts, so the combination of CAPE and shear does not
appear particularly impressive. Nonetheless, linear forcing
along the cold front may be sufficient for an isolated stronger
storm. Fast WSW flow aloft nearly perpendicular to the cold
front’s roughly north to south orientation should prevent any
additional training storms, but brief heavy downpours are still
expected. Flash flood guidance is also quite a bit higher across
areas that are most likely to receive heavier rainfall this
afternoon. Expect high temperatures to range from near 60 across
the western Saint John Valley and along the Downeast Coast to
the low to mid 70s across the Central Highlands and along I-95.
For tonight, skies rapidly clear with west to northwest winds
behind the front. Low temperatures will generally be in the 40s
to near 50 degrees.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Fairly nice day on tap for Sunday with CWA in between high pressure
over the Appalachians and low pressure over the Maritimes. Mostly
sunny skies are expected throughout the day with temps climbing well
abv normal into the 70s acrs the north and nr 80 over interior
Downeast. Clouds may be on the increase over the north during the
evening as a backdoor cold front slides south out of Canada.
Cannot rule out an isold shower over the north Sun night as it
approaches. Min temps may dip into the 40s over the St. John Vly
with temps in the 50s elsewhere.
Front drops south and west on Memorial Day and this may bring a few
showers to the area in the aftn. Potential for showers will center
around a s/wv moving thru in nw flow. GFS is most bullish with this
idea and hv only gone with chc showers as weak waves are notoriously
hard to time this far out in the future. Front will keep temps in
the 60s acrs the north and east while srn areas will warm into the
70s.
For Mon night, CWA will remain in nw flow with chc for showers acrs
most of the area with possible exception of the northeast under
drier high pressure building south out of Quebec.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
High pressure and cool conditions will be the rule Tue into Wed with
temps in the 60s over the entire region. By Wed night, H5 ridge
builds in from the west and begins to break down depending on model
guidance. There remains a fair amount of uncertainty with regard to
rain chances thru the end of the week but temps will be just
slightly below normal thru the period.
&&
.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: IFR ceilings continue this morning, with LIFR/VLIFR
at KBHB and KFVE. Minor improvement is expected by midday with
low MVFR possible at central terminals, while KBHB and KFVE
improve to LIFR/IFR. More significant improvements to VFR are
expected late this afternoon and evening. Thunderstorms are
possible this afternoon, particularly at KBGR and KHUL. Winds
will be S at 5-15G20 kt today, shifting WNW 5-15kt tonight.
SHORT TERM:
Sunday...VFR. WSW 10kts gusting to 15-20 in the aftn.
Sunday night and Monday...Mainly VFR with MVFR cigs possible
over nrn terminals. W 5kts becoming NW 5-15kts Monday.
Monday night through Wednesday...VFR. N 5-15kts.
&&
.MARINE...
NEAR TERM: Winds and seas remain at SCA levels this morning and
will gradually diminish below SCA levels later this afternoon
into this evening, first over the intracoastal waters. Winds and
seas will be below SCA levels after midnight. Fog will decrease
in density and coverage throughout the day before clearing out
this evening with the passage of a cold front.
SHORT TERM: Seas and winds will remain below SCA levels through
the middle of the week.
&&
.HYDROLOGY...
Locally heavy rainfall and training showers/thunderstorms remain
possible across portions of northern Maine early this morning.
Gauge reports as of 4 AM show storm totals of over 3 inches in
Dickey and 2 to 3 inches in Fort Kent, Madawaska, and Connor
Township. Precipitation totals taper to 1 to 2 inches in Caribou
and Presque Isle. A training line of showers and thunderstorms
produced 1 to 2 inches of rain in less than 1 hour from Van
Buren into Northern Piscataquis County overnight, prompting a
flood advisory and flash flood warning. Saturated soils from
earlier rain will lead to more runoff potential from rain early
this morning. Larger river flows are running below normal, so
any flooding will be confined to smaller creeks, streams, and
poor drainage areas. 1 and 3 hour flash flood guidance valid
beginning at 6z across northern Maine is around 1 inch and 1.5
inches, respectively.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement through Monday evening for MEZ029-030.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
ANZ050>052.
&&
Near Term...MStrauser
Short Term...Buster
Long Term...Buster
Aviation...MStrauser/Buster
Marine...MStrauser/Buster
Hydrology...MStrauserHazardous weather outlook, May 28, 2:58 AM EST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
358 AM EDT Sat May 28 2022
MEZ001>006-010-011-015>017-031-032-290800-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
358 AM EDT Sat May 28 2022
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine, North
Woods Maine and Penobscot Valley Maine.
.DAY ONE...Today and tonight.
A cold front will cross the area today with showers and
thunderstorms. Storms may contain brief heavy downpours. A couple
storms may also be on the strong side over the Central Highlands and
along I-95 late this afternoon.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ029-030-290800-
Coastal Hancock-Coastal Washington-
358 AM EDT Sat May 28 2022
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING...
This Hazardous Weather Outlook is for Coastal DownEast Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-290800-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
358 AM EDT Sat May 28 2022
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, May 28, 3:14 AM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Caribou ME
414 AM EDT Sat May 28 2022
MEZ001>006-010-011-015>017-029>032-282100-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
Including the cities of Allagash, Clayton Lake, Madawaska,
Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren, Mars Hill,
Ashland, Baker Lake, Billy-Jack Depot, Baxter St Park,
Chamberlain Lake, Churchill Dam, Mount Katahdin, Millinocket,
East Millinocket, Patten, Medway, Houlton, Hodgdon, Sherman,
Smyrna Mills, Greenville, Monson, Blanchard, Lincoln, Howland,
Springfield, Bangor, Brewer, Orono, Old Town, Amherst, Aurora,
Dedham, Eastbrook, Great Pond, Calais, Grand Lake Stream, Wesley,
Princeton, Ellsworth, Bar Harbor, Bucksport, Orland, Castine,
Eastport, Perry, Machias, Cherryfield, Dover-Foxcroft, Milo,
Guilford, Danforth, Vanceboro, and Topsfield
414 AM EDT Sat May 28 2022
...National Weather Service Cold Water Safety Message...
* The warm air temperatures this weekend, near 70 today and middle to
upper 70s on Sunday, may cause people to underestimate the dangers
of the cold water temperatures which are currently only in the
lower 50s on the lakes and in the lower 60s on the rivers.
* The cold water temperatures can quickly cause hypothermia to
anyone immersed in the water. According to the Maine Warden
Service, when the water temperature is below 60 degrees, the
average submerged person could lose dexterity within minutes and
be unable to accomplish simple tasks. Anyone on small boats,
canoes or kayaks should plan accordingly if recreating this
weekend and use extreme caution to avoid this threat. Paddle
smart from the start and always wear your life jacket!
* Strong winds are also expected this weekend with gusts up to 23
mph from the west. If boating on large bodies of water, these
strong winds can increase the likelihood of overturning your boat,
canoe or kayak due to increased wave heights.
Local storm report, May 28, 4:28 AM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
528 AM EDT SAT MAY 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 AM HEAVY RAIN 1 WSW MADAWASKA 47.35N 68.35W
05/28/2022 M4.83 INCH AROOSTOOK ME TRAINED SPOTTER
24-HOUR RAINFALL REPORT.
&&Local storm report, May 28, 4:35 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
535 AM EDT SAT MAY 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 AM HEAVY RAIN 4 SW STOCKHOLM 47.00N 68.21W
05/28/2022 M4.33 INCH AROOSTOOK ME PUBLIC
24 HOUR TOTAL. 2.83 INCHES FELL SINCE 130
AM.
&&
MSLocal storm report, May 28, 4:38 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
538 AM EDT SAT MAY 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 AM HEAVY RAIN VAN BUREN 47.16N 67.94W
05/28/2022 M4.39 INCH AROOSTOOK ME PUBLIC
24 HOUR TOTAL. 1.92 INCHES FELL SINCE 130
AM.
&&
MS